Alert archive / Montana / Red Flag Warnings in 2015
Red Flag Warning 9, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Aug 24, 2015, 2:58 AM MDT for 4 counties in Montana. It took effect at Aug 24, 2015, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2015, 2:58 AM MDT (08:58 UTC)
- In effect from
- Aug 24, 2015, 12:00 PM MDT
- Expired
- Aug 24, 2015, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Great Falls, MT
Counties Glacier County, MT, Liberty County, MT, Pondera County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 128 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3718 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
639 WWUS85 KTFX 240858 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 258 AM MDT MON AUG 24 2015 MTZ112-250300- /O.UPG.KTFX.FW.A.0003.150824T1800Z-150825T0300Z/ /O.NEW.KTFX.FW.W.0009.150824T1800Z-150825T0300Z/ EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY- 258 AM MDT MON AUG 24 2015 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 112... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING. THIS REPLACES THE FIRE WEATHER WATCH. * WIND...WESTERLY WINDS 10 TO 20 MPH WITH GUSTS TO 30 MPH. * HUMIDITY...10 TO 15 PERCENT. * IMPACTS...ANY EXISTING OR NEW FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$
2 follow-up statements
535 WWUS85 KTFX 241626 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 1026 AM MDT MON AUG 24 2015 MTZ112-250300- /O.CON.KTFX.FW.W.0009.150824T1800Z-150825T0300Z/ EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY- 1026 AM MDT MON AUG 24 2015 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 112... * WIND...WESTERLY WINDS 10 TO 20 MPH WITH GUSTS TO 30 MPH. * HUMIDITY...10 TO 15 PERCENT. * IMPACTS...ANY EXISTING OR NEW FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$
873 WWUS85 KTFX 250240 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 840 PM MDT MON AUG 24 2015 MTZ112-250345- /O.EXP.KTFX.FW.W.0009.000000T0000Z-150825T0300Z/ EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY- 840 PM MDT MON AUG 24 2015 ...RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 9 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONE 112... WINDS HAVE STEADILY DECREASED THROUGHOUT FIRE ZONE 112 AND WILL REMAIN LIGHT THROUGH THE OVERNIGHT PERIOD. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 23, 10:30 PM MDT, 4 hours 28 minutes earlier.
Area forecast discussion, Aug 23, 10:30 PM MDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1030 PM MDT SUN AUG 23 2015 .DISCUSSION... GOING FORECAST IS IN GOOD SHAPE THIS EVENING. SKIES REMAIN MOSTLY CLEAR BUT SATELLITE IMAGERY IS SHOWING SCATTERED CLOUDS THAT WILL MOVE INTO THE REGION OVERNIGHT. MAIN IMPACT FOR WEATHER OVER THE NEXT DAY OR SO CONTINUES TO BE WILDFIRE SMOKE THAT WILL LIMIT VISIBILITIES AND CAUSE HEALTH PROBLEMS. WILL LET GOING FORECAST CONTINUE AS-IS WITH NO UPDATE THIS EVENING. MPJ && .AVIATION... UPDATED 0430Z. HIGH PRESSURE ALOFT RIDGE WILL PERSIST OVER THE FORECAST AREA AT LEAST THROUGH MONDAY EVENING. THE MAIN IMPACT WILL BE DUE TO INCREASING WILDFIRE SMOKE. THE AREA WILL REMAIN VFR THROUGH THE MORNING HOURS. HOWEVER, AFTER 18Z, VISIBILITIES WILL LIKELY BE REDUCED TO MVFR LEVELS ACROSS MUCH OF THE AREA WITH MOUNTAIN OBSCURATION WITH THE DEVELOPMENT OF BREEZY WESTERLY WINDS, ESPECIALLY ALONG THE ROCKY MOUNTAIN FRONT. MAINLY HIGH CLOUDINESS (ABOVE 15000 FEET AGL) WILL ALSO SPREAD OVER THE AREA (WITH A CHINOOK ARCH DOWN TO 11000 FEET AGL POSSIBLE OVER KCTB BETWEEN 10Z AND 18Z). HOWEVER, WEAK AFTERNOON INSTABILITY MAY BRING SOME SCATTERED CUMULUS TO THE AREA, ESPECIALLY OVER SOUTHWEST MONTANA, WHERE A THUNDERSTORM OR TWO WILL BE POSSIBLE OVER THE MOUNTAINS. WINDS, STORMS, AND CLOUDS SHOULD DECREASE AFTER 02Z. COULSTON && .FIRE WEATHER... FIRE WEATHER WATCH FOR FIRE ZONE 112 (NORTHERN ROCKY MTN FRONT AND ADJACENT PLAINS) REMAINS IN EFFECT WITH NO CHANGES AT THIS TIME. WIND SPEEDS WILL INCREASE SLIGHTLY ACROSS THE REGION TOMORROW AS THE AXIS OF THE UPPER-LEVEL RIDGE MOVES FROM CENTRAL INTO EASTERN MT. THIS WILL LEAD TO AN INCREASE IN NEAR-CRITICAL FIRE WEATHER CONDITIONS BUT LOOK TO REMAIN BELOW CRITERIA FOR ADDITIONAL FIRE WEATHER HEADLINES. OVERALL, FORECAST STILL ON TRACK FOR PROGRESSIVELY WARMER AND DRIER CONDITIONS FOR FIRST HALF OF NEXT WEEK. MONSOONAL MOISTURE WILL WORK ITS WAY NORTHWARD INTO OUR AREA TO GENERATE ISOLATED-TO-SCATTERED MIX OF WET AND DRY THUNDERSTORMS, MAINLY OVER THE CENTRAL AND SOUTHERN DISTRICTS ON WED/THURS. WARANAUSKAS && .PREV DISCUSSION... /ISSUED 530 PM MDT SUN AUG 23 2015/ THIS AFTERNOON THROUGH TUESDAY EVENING...CLEAR SKIES OCCURRING ACROSS THE ENTIRE STATE THIS AFTERNOON AS UPPER-LEVEL RIDGE CONTINUES TO STRENGTHEN. NORTHWESTERLY FLOW ALOFT HAS BEEN GRADUALLY SHIFTING MORE WESTERLY AS THE RIDGE AXIS APPROACHES, WHICH HAS BROUGHT A RETURN OF SMOKE FROM WILDLAND FIRES IN WA/ID. THE SMOKE IS ALREADY BEGINNING TO MIX DOWN INTO LOWER PARTS OF THE ATMOSPHERE AS EVIDENCED BY OBSCURED MTN PEAKS IN AREA WEBCAMS AND VISIBILITY AT THE GREAT FALLS AIRPORT DROPPING TO AROUND 2.5 MILES THIS AFTERNOON. AIR QUALITY WILL GRADUALLY DETERIORATE OVER MORE OF OUR REGION ON MON/TUES AS ADDITIONAL SMOKE SETTLES INTO THE LOWER ATMOSPHERE. NO PRECIPITATION EXPECTED THROUGH AT LEAST EARLY TUES AFTN AND THEN THERE IS ONLY A SLIGHT CHANCE OF ISOLATED THUNDERSTORMS OVER THE SOUTHWEST MTNS ON TUES EVE. WARM TEMPERATURES ALSO MAKE A STRONG RETURN BEGINNING TOMORROW, WITH UPPER 80S TO LOW 90S FORECAST THROUGH TUES. WARANAUSKAS WEDNESDAY THROUGH SATURDAY...THE FORECAST AREA WILL STILL BE UNDER THE INFLUENCE OF THE UPPER RIDGE THROUGH MIDWEEK. LATEST MODELS SUGGEST SOME INCREASE IN MOISTURE SO WILL CONTINUE WITH THE IDEA OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS BY THURSDAY. WITH INCREASED SKY COVER EXPECT HIGH TEMPERATURES TO COOL SLIGHTLY. THE UPPER RIDGE SHIFTS EAST LATER IN THE WEEK BUT MOISTURE IS LIMITED SO WILL CONTINUE WITH THE INHERITED FORECAST OF MAINLY ISOLATED SHOWERS AND THUNDERSTORMS. THE LATEST GFS AND ECMWF HAVE A COLD FRONT SWEEPING THROUGH THE AREA SATURDAY AFTERNOON AND NIGHT WITH THE POSSIBILITY OF ASSOCIATED GUSTY WINDS. THIS COULD CREATE FIRE WEATHER CONCERNS. BLANK && .PRELIMINARY POINT TEMPS/POPS... GTF 80 53 91 58 / 0 0 0 0 CTB 77 48 88 53 / 0 0 0 0 HLN 82 49 90 52 / 0 0 10 10 BZN 81 47 90 50 / 0 0 10 10 WEY 76 34 83 39 / 0 0 10 10 DLN 82 47 89 49 / 0 0 10 10 HVR 76 46 90 54 / 0 0 0 10 LWT 76 49 89 55 / 0 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR MTZ112. && WEATHER.GOV/GREATFALLS
Nearby
Red Flag Warnings in Montana, 2015Every red flag warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.